You are not currently logged in.
Access JSTOR through your library or other institution:
Coagulation Abnormalities Induced by β-Lactam Antibiotics in Cancer Patients
V. Fainstein, G. P. Bodey, K. B. McCredie, M. J. Keating, E. H. Estey, R. Bolivar and L. Elting
The Journal of Infectious Diseases
Vol. 148, No. 4 (Oct., 1983), pp. 745-750
Published by: Oxford University Press
Stable URL: http://www.jstor.org/stable/30131395
Page Count: 6
You can always find the topics here!Topics: Coagulation, Antibiotics, Partial thromboplastin time, Platelets, Hemorrhage, Cephalosporins, Vitamin K, Penicillin, Cancer, Dosage
Were these topics helpful?See something inaccurate? Let us know!
Select the topics that are inaccurate.
Preview not available
The records of 714 neutropenic cancer patients who were treated with high doses of a combination of β-lactam antibiotics were analyzed. In 268 patients, coagulation parameters were measured at least once before, during, and after therapy. Alterations on the prothrombin time, activated partial thromboplastin time, and thrombin time were found in those regimens containing a semisynthetic penicillin, cefamandole, and moxalactam. Mild and severe hemorrhage was observed in some patients receiving these regimens. After prophylactic administration of vitamin K to all patients treated with moxalactam, no further hemorrhage was noted. Alteration of the prothrombin time, with preservation of other parameters, was found in patients receiving antibiotic regimens containing semisynthetic penicillin and cefoxitin. No evidence of hemorrhage was found in this group of patients. In neutropenic cancer patients, the occurrence of another impairment in the clotting process, in addition to thrombocytopenia, greatly increases the risk of serious hemorrhage. Coagulation parameters must be routinely monitored when these patients receive antibiotics known to cause coagulation abnormalities.
The Journal of Infectious Diseases © 1983 Oxford University Press